Three more people have died, and 66 more have been hospitalized from vaping-related lung injuries, according to new data from the Centers for Disease Control and Prevention (CDC).
The increases over last week bring the total case counts to 60 deaths and 2,668 hospitalizations. Deaths have occurred in 27 states, and hospitalizations have occurred in all 50.
About 67% of patients have been male, and 37% were ages 18-24, the CDC reported earlier this week. Roughly 82% of hospitalized patients used a vaping product containing tetrahydrocannabinol (THC). Among those who provided data on their source, 78% acquired them from informal sources like family/friends, dealers or the internet. Teens were more likely to use these informal sources than adults.
The CDC has found a link between the lung injuries and vitamin E acetate, which sometimes is used as a diluent in THC vaping products, although officials are not ruling out other possible causes.
Patients have complained of difficulty breathing, shortness of breath and/or chest pain. Some also experienced diarrhea, vomiting, fever and fatigue.
The CDC encourages clinicians to consider vaping-related illnesses in patients with lung disease, collect detailed information on the products patients were using and report suspected cases to their state health department.